Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 97, NWS Las Vegas, NV

August 9, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2015, 3:12 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2015, 3:12 PM MST (22:12 UTC)
Expired
Aug 9, 2015, 6:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:37 PM MSTFLASH FLOOD15 Nw Valentine, AZMOHAVE COUNTY TWEETED THAT ANTARES ROAD IS CLOSED FROM ROUTE 66 TO PIERCE FERRY ROAD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WGUS55 KVEF 092212
FFWVEF
AZC015-100115-
/O.NEW.KVEF.FF.W.0097.150809T2212Z-150810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM MST SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 615 PM MST
    
* AT 310 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER ANTARES. STORMS HAVE BEEN TRAINING OVER THIS AREA 
  FOR THE PAST HOUR . RADAR ESTIMATES BETWEEN ONE AND TWO INCHES OF 
  RAIN HAS ALREADY FALLEN NEAR ANTARES. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ANTARES...HACKBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3524 11386 3547 11405 3570 11361 3541 11353

$$

OUTLER
3 follow-up statements
140 
WGUS75 KVEF 092312
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 PM MST SUN AUG 9 2015

AZC015-100115-
/O.CON.KVEF.FF.W.0097.000000T0000Z-150810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
412 PM MST SUN AUG 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 409 PM MST...STORM TOTAL RAINFALL ALONG A NARROW SWATH JUST EAST 
OF ANTARES IS ESTIMATED BY RADAR TO EXCEED TWO INCHES. THIS AMOUNT OF 
RAINFALL WILL CAUSE RAPID FLASH FLOODING

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ANTARES...HACKBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3524 11386 3547 11405 3570 11361 3541 11353

$$

OUTLER
975 
WGUS75 KVEF 092349
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 PM MST SUN AUG 9 2015

AZC015-100115-
/O.CON.KVEF.FF.W.0097.000000T0000Z-150810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
449 PM MST SUN AUG 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 447 PM MST...WHILE THE HEAVY RAINFALL HAS ENDED IN THE 
AREA...FLASH FLOODING HAS RESULTED IN ROAD CLOSURES OF ANTARES ROAD 
BETWEEN PIERCE FERRY ROAD AND ROUTE 66. THE TRUXTON WASH AND 
HUALAPAI WASHES WILL CONTINUE TO RUN AT ELEVATED LEVELS THROUGH 
EARLY THIS EVENING AND LOW WATER CROSSINGS IN THE AREA MAY BE 
FLOODED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3524 11386 3547 11405 3570 11361 3541 11353

$$

OUTLER
098 
WGUS75 KVEF 100027
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 PM MST SUN AUG 9 2015

AZC015-100036-
/O.CAN.KVEF.FF.W.0097.000000T0000Z-150810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
527 PM MST SUN AUG 9 2015

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. CONTINUE TO HEED ANY ROAD CLOSURES. 

LAT...LON 3524 11386 3547 11405 3570 11361 3541 11353

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:00 PM MST, 12 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN AUG 9 2015

.SYNOPSIS...MOISTURE WILL LINGER OVER NORTHWEST ARIZONA THROUGH
TUESDAY RESULTING IN ISOLATED AFTERNOON THUNDERSTORMS. DRY
CONDITIONS CAN BE EXPECTED ELSEWHERE. MONSOON MOISTURE AND THE
CHANCE FOR THUNDERSTORMS WILL RETURN TO SOUTHERN NEVADA AND
SURROUNDING AREAS BY THE MIDDLE OF THE COMING WEEK.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

THE MOISTURE THAT WAS PULLED INTO NORTHWEST ARIZONA EARLY THIS
MORNING WAS MOST SUBSTANTIAL OVER EASTERN PORTIONS OF MOHAVE COUNTY
AND THUNDERSTORMS WILL BE CONFINED GENERALLY EAST OF A LINE FROM
KINGMAN TO COLORADO CITY THROUGH EARLY THIS EVENING. THE MOISTURE
BOUNDARY WILL REMAIN NEAR THIS AREA MONDAY AND TUESDAY AS DRY
SOUTHWEST FLOW ALOFT RESULTING FROM A TROUGH OFF THE WEST COAST
CONVERGES WITH SOUTHEAST FLOW OVER WESTERN ARIZONA. THIS PATTERN
WILL YIELD LITTLE CHANGE IN SENSIBLE WEATHER THROUGH TUESDAY.
TEMPERATURES WILL CLIMB A DEGREE OR SO EACH DAY AND SOUTHERLY
BREEZES CAN BE EXPECTED DURING THE AFTERNOON HOURS.

THE LARGE FIRE ALONG THE COLORADO RIVER BETWEEN NEEDLES CA AND
TOPOCK AZ WAS SENDING A SMOKE PLUME DIRECTLY UP INTO SOUTHERN NEVADA
THIS AFTERNOON AND RECENT DISPERSION MODELS INDICATE THIS WILL
SPREAD UP OVER THE EASTERN LAS VEGAS VALLEY AND LAKE MEAD AREA BY
THE LATE AFTERNOON AND EARLY EVENING. MOST OF IT SHOULD BE ALOFT BUT
WE WILL CONTINUE TO MONITOR IT FOR POTENTIAL IMPACTS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

THE LATEST MEDIUM RANGE MODELS ARE STILL IN FAIRLY GOOD AGREEMENT AT
DEPICTING MONSOONAL MOISTURE RETURNING IN SOUTH-SOUTHEAST FLOW
WEDNESDAY. I INCREASED POPS GENERALLY INTO THE 15-30 RANGE ACROSS
CLARK/LINCOLN/MOHAVE AND EASTERN SAN BERNARDINO COUNTIES SO A
MENTION OF THUNDERSTORMS SHOWS IN THE FORECAST UP FOR THESE AREAS.
MOISTURE WILL LINGER OVER A SIMILAR AREA THURSDAY FOR AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS FOR ANY GIVEN POINT. THE 12Z GFS AND
ECMWF HAVE COME INTO SLIGHTLY BETTER AGREEMENT WITH THE SYNOPTIC
PATTERN FROM THURSDAY ONWARD. THE LOW PRESSURE SYSTEM LIFTS INLAND
AND HEADS NORTHEAST WHILE THE FOUR CORNERS HIGH REMAINS SOMEWHAT
STATIONARY OR RETROGRADES SLIGHTLY. THIS WILL ALLOW MOISTURE TO
LINGER OVER AT LEAST NORTHWEST ARIZONA AND SHOULD BRING A GRADUAL
INCREASE IN TEMPERATURES. HIGHS WERE RAISED A COUPLE DEGREES FRIDAY
THROUGH SUNDAY BUT WILL KEEP VALUES CLOSE TO THE GFS/BCCONS
GUIDANCE. THIS IS 3-5 DEGREES BELOW THE ECMWF MOS GUIDANCE WHICH
GIVES LAS VEGAS 110 DEGREES BY SATURDAY.
&&

.AVIATION...FOR MCCARRAN...A FEW SHOWERS AND THUNDERSTORMS WILL
CONTINUE IN THE PEACH SPRINGS CORRIDOR THIS AFTERNOON. WINDS UNDER 6
KTS WILL TEND TO BE FROM VARIABLE DIRECTIONS WITH WIND SPEEDS OVER 6
KTS FAVORING AN EAST TO SOUTHEAST DIRECTION THROUGH EARLY EVENING
BEFORE TURNING SOUTHWEST OVERNIGHT. FEW-SCT CLOUDS AROUND 10K FEET
THROUGH THE AFTERNOON THEN DISSIPATING THIS EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FEW-SCT CLOUDS AOA 10-12K FEET WITH ISOLATED SHOWERS OR
THUNDERSTORMS OVER NORTHWEST ARIZONA AND POSSIBLE EASTERN CLARK
COUNTY. SMOKE FROM THE WILLOW FIRE NEAR KEED IS EXPECTED TO DRIFT
NORTH AND MAY IMPACT SITES ALONG THE COLORADO RIVER VALLEY AND
ACROSS NORTHWEST ARIZONA. OTHERWISE QUIET CONDITIONS ARE EXPECTED
WITH SOUTHERLY WINDS 10-20 KTS THROUGH EARLY EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/LONG TERM...ADAIR
AVIATION...............SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:19 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 9, 2:09 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.